Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 61, NWS Louisville, KY

August 14, 2020Perry County, Indiana; Breckinridge County, Hancock County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 14, 2020, 3:25 AM CDT for Perry County, Indiana; Breckinridge County, Hancock County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 3:25 AM CDT (08:25 UTC)
Expired
Aug 14, 2020, 6:00 AM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Perry County, IN, Breckinridge County, KY, Hancock County, KY

The radar

The Louisville radar (KLVX), 57 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:27 AM CDTFLASH FLOOD3 N Dukes, KYHIGH WATER OVER BRIDGE NEAR 2641 SQUIRREL TAIL HOLLOW ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WGUS53 KLMK 140825
FFWLMK
INC123-KYC027-091-141100-
/O.NEW.KLMK.FF.W.0061.200814T0825Z-200814T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
325 AM CDT Fri Aug 14 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southeastern Perry County in south central Indiana...
  East central Hancock County in central Kentucky...
  Western Breckinridge County in central Kentucky...

* Until 600 AM CDT.

* At 325 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hardinsburg, Cannelton, Cloverport, Mcquady, Skillman, Glen Dean,
  Dodd, Tobinsport, Holt and Sunny Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3796 8652 3766 8642 3764 8662 3790 8672

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

MJ
2 follow-up statements
016 
WGUS73 KLMK 140941
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
441 AM CDT Fri Aug 14 2020

INC123-KYC027-091-141100-
/O.CON.KLMK.FF.W.0061.000000T0000Z-200814T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IN-Hancock KY-Breckinridge KY-
441 AM CDT Fri Aug 14 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN PERRY...EAST CENTRAL HANCOCK AND WESTERN BRECKINRIDGE
COUNTIES...

At 441 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Two to three inches of rain has fallen 
across the region and flooding is likely in progress.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Hardinsburg, Cannelton, Cloverport, Mcquady, Skillman, Glen Dean,
Dodd, Tobinsport, Holt and Sunny Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3796 8652 3766 8642 3764 8662 3790 8672

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

MJ
547 
WGUS73 KLMK 141052
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
552 AM CDT Fri Aug 14 2020

INC123-KYC027-091-141101-
/O.EXP.KLMK.FF.W.0061.000000T0000Z-200814T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IN-Hancock KY-Breckinridge KY-
552 AM CDT Fri Aug 14 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PERRY...EAST CENTRAL
HANCOCK AND WESTERN BRECKINRIDGE COUNTIES WILL EXPIRE AT 600 AM
CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3796 8652 3766 8642 3764 8662 3790 8672

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:07 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 14, 2:07 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
307 AM EDT Fri Aug 14 2020

.Short Term...(Today and tonight)
Issued at 306 AM EDT Fri Aug 14 2020

Early morning satellite and obs reveal partly to mostly cloudy skies
across the region.  Temperatures were generally in the lower 70s.
Showers and thunderstorms have been developing out across western KY
this morning.  SPC mesoanalysis shows an area of deep surface
moisture flux convergence from roughly Bowling Green northwestward
into the Owensboro area.  This area is also on the upshear side of a
general broad low level circulation over SE MO.  Rainfall has been
heaviest over Hancock county where dual pol precipitation estimates
that 1-1.5 inches has fallen in the last hour.   Latest high res
guidance suggests that this moisture flux convergence should weaken
over the next few hours and shift slightly westward.  For now, have
increased PoPs substantially out across our western sections.  Will
continue to monitor this area for flash flood concerns over the next
few hours.

Moving into the daylight hours, upper level wave out to the west of
the region is forecast to move eastward and into the region.  With
daytime heating, expect convective coverage to increase through the
mid-late morning hours.  Overall coverage will vary across the
region, but at least 60-70% coverage looks likely.  Coverage looks
to be more centered on KY than IN at this time.  Overall
environmental shear parameters remain rather weak and steering flow
will be generally light.  With PWAT values remaining in the 1.75-2.0
inch range, these storms will be capable of producing
torrential/tropical rainfall.

Similar to yesterday, these storms should develop rather quickly but
are likely to be short lived due to the precipitation loading and
resultant precipitation cutting off the updrafts.  Isolated gusty
winds look likely in the scenario, in addition to the torrential
rainfall threat.  Some localized flooding will also be possible
where these heavy cores dump their precipitation.  In cases like
this, very localized rainfall amounts of 2-3+ inches can't be ruled
out.  Highs on the day look to top out in the mid 80s.

For tonight, upper wave looks to shift eastward and convection
should take a noticeable downturn by early-mid evening.  Some
lingering convection may be seen over our eastern areas in the late
night hours.  Overnight lows are forecast to drop into the upper 60s
and low 70s.

&&

.Long Term...(Saturday through Thursday)
Issued at 245 AM EDT Fri Aug 14 2020

A few waves of upper level troughs are expected to pass over the
region which will continue to bring unsettled weather to the Ohio
Valley for the weekend. For Saturday, the slow moving trough axis
that has been a topic of discussion for the past week will be moving
eastward over the region. By Saturday afternoon, the accompanied
850mb low and 500mb trough axis should be east of our CWA, and
current guidance is suggesting the best precip chances could be east
of the I-65 corridor. While sufficient SBCAPE will be present during
the afternoon hours, PW values look to remain under 1.2" for areas
west of I-65. Looking at the I-75 corridor and further east, there
is greater moisture content with PW values generally above 1.6" and
K-Index values in the mid 30s, which would suggest some potential
for heavy rain producing thunderstorms.

There will be another chance for showers and storms on Sunday as the
secondary upper level tough and associated sfc cold front pass
through the Ohio Valley. Model soundings reveal that tall, skinny
CAPE will be present, but with virtually no wind shear and a lack of
deep moisture, organized severe weather is not expected. Can't
completely rule out a few storms to produce heavy rain and gusty
winds, but this frontal passage should move out of our region rather
quickly. Following behind the front will be cooler and drier air.
Forecast lows for Monday AM are in the upper 50s to low 60s.

For late Monday/early Tuesday, another upper trough and weak sfc
front looks to swing through the region. This should limit
temperatures to the upper 70s and possibly low 80s for urban areas.
While guidance suggests this weak front will be limited on the
amount of available moisture, can't rule out a few stray showers.

The upper trough could deepen during the Wed/Thu time frame, which
would keep precip chances around for the later half of the work
week. Otherwise, temperatures look to remain cooler than normal
through next week with low to mid 80s.

&&

.Aviation...(06Z TAF Issuance)
Issued at 113 AM EDT Fri Aug 14 2020

Cyclonic flow to the west of the region should continue to generate
a few rain showers mainly west of I-65 for the overnight period.
Overall threat for thunder is pretty low for tonight, so plan on
just keeping VCSH in for the overnight.  Probably will see some fog
development as well even under the clouds.  KHNB looks to be most
affected here with cigs dropping to near 100-200 ft AGL at times and
vsbys falling to as low as a 1SM at times.  KBWG could see some
drops as well, maybe as low as 3SM at times.  Lesser threat of fog
looks likely at KSDF/KLEX.

After sunrise, we'll see the fog mix out, but convection should
regenerate by mid-late morning and then continue through the
afternoon.  Winds look to be light and variable overnight, with a
general light northeast flow expected during the daytime hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...MJ
Long Term....CJP
Aviation.....MJ
Hazardous weather outlook, Aug 14, 2:44 AM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
344 AM EDT Fri Aug 14 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
344 AM EDT Fri Aug 14 2020 /244 AM CDT Fri Aug 14 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected across
the outlook area today. The main threats from the storms will be
torrential rainfall, gusty winds, and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous afternoon and evening thunderstorms can be
expected from Friday through Sunday as heat and humidity continue.
The main threats from these storms will be locally gusty winds and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any stronger wind gusts as well as heavier
rainfall totals or flooding.

MJ/CJP

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:17 AM CDTAreal Flood AdvisoryLMKPerry3 hr
Aug 14, 5:36 AM CDTAreal Flood AdvisoryLMKHarrison3 hr
Aug 14, 6:14 AM CDTFlash Flood WarningLMKClark, Floyd, Harrison4 hr
Aug 14, 8:20 AM CDTFlash Flood WatchLMKClark, Crawford, Floyd, Harrison, Perry18 hr
Aug 14, 1:43 AM CDTAreal Flood AdvisoryLMKHancock2 hr
Aug 14, 2:46 AM CDTAreal Flood AdvisoryLMKBreckinridge119 min
Aug 14, 3:08 AM CDTFlash Flood WarningLMKHancock2 hr
Aug 14, 4:09 AM CDTFlash Flood WarningLMKHancock2 hr
Aug 14, 4:21 AM CDTAreal Flood AdvisoryLMKMeade114 min
Aug 14, 5:01 AM CDTAreal Flood AdvisoryLMKJefferson119 min
Aug 14, 5:18 AM CDTFlash Flood WarningLMKHancock3 hr
Aug 14, 5:39 AM CDTAreal Flood AdvisoryLMKHardin3 hr
Aug 14, 6:58 AM CDTFlash Flood WarningLMKBullitt, Hardin, Meade4 hr
Aug 14, 8:06 AM CDTAreal Flood AdvisoryLMKGreen, Larue, Marion, Nelson, Taylor3 hr
Aug 14, 9:49 AM CDTAreal Flood AdvisoryLMKCasey3 hr
Aug 14, 2:26 PM CDTAreal Flood AdvisoryLMKOhio43 min
Aug 14, 4:44 PM CDTAreal Flood AdvisoryLMKButler, Logan, Warren2 hr
Aug 14, 5:00 PM CDTFlash Flood WarningLMKWarren102 min
Aug 14, 5:31 PM CDTSpecial Weather StatementLMKSimpson29 min
Aug 14, 5:56 PM CDTSpecial Weather StatementLMKAllen34 min
Aug 14, 6:26 PM CDTSevere Thunderstorm WarningLMKAllen34 min

Nearby

Flash Flood Warnings in Kentucky, 2020Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.